Pennsylvania, 2010

Flooding in Pennsylvania, March 13, 2010

March 13, 2010 · NWS PBZ · 2 events in 2 counties and zones

Low pressure moving east across the Ohio Valley brought moderate rainfall and isolated flooding across parts of Western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Low pressure moving east across the Ohio Valley brought moderate rainfall and isolated flooding across parts of Western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 13, 4:59 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Mar 13, 4:59 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EST SAT MAR 13 2010

.SYNOPSIS...
PERIODS OF RAIN WILL CONTINUE TONIGHT...AS LOW PRESSURE REMAINS
OVER THE REGION. PRECIPITATION CHANCES WILL BEGIN TO DECREASE SUNDAY
AS THE LOW SHIFTS EASTWARD. DRIER WEATHER IS EXPECTED FOR MOST OF
NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
BANDED PRECIPITATION HAS NUDGED NORTH ACROSS CENTRAL AND NORTHWEST
PA THIS AFTN...WITH MORE SCATTERED ACTIVITY FURTHER SOUTH. WATER
VAPOR IMAGERY SHOWS SIGNIFICANT DRYING WRAPPING AROUND UPPER LEVEL
LOW PRESSURE AS IT NUDGES EAST ACROSS THE MID SOUTH REGION.
WILL KEEP HIGH POPS FROM PIT NORTH AND ACROSS THE RIDGES...AS CONTINUED
MOISTURE STREAMS ACROSS THE REGION FROM THE MID ATLANTIC. SOUTH
EAST OF PIT WILL USE CHANCE/LIKELY POPS AS THESE AREAS WILL
RECEIVE LIMITED MOISTURE...AND MAY SEE SIGNIFICANT PERIODS OF
LITTLE/NO PRECIP AS THE GREATEST FORCING REMAINS WELL TO THE
NORTH. EXPECT PRECIP TOTALS TONIGHT TO RANGE FROM LESS THAN ONE
TENTH INCH SOUTHEAST OF PIT TO OVER ONE HALF INCH ALONG AND NORTH
OF THE PA TURNPIKE. GUSTY WINDS ON THE RIDGES THIS AFTN WILL
DECREASE THIS EVENING AS THE PRESSURE GRADIENT LOOSENS AND HIGHER
WINDS ALOFT MOVE OFF TO THE EAST.

SCATTERED TO NUMEROUS SHOWERS WILL PREVAIL SUNDAY AS THE LOW
MOVES EAST ALONG THE MID ATLANTIC COAST BY SUNDAY EVENING.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
RESIDUAL SHOWERS WILL DIMINISH SUNDAY NIGHT/MONDAY AS THE SYSTEM
MOVES OFFSHORE. MAINLY DRY CONDITIONS WILL PREVAIL MONDAY NIGHT/TUESDAY
AS RIDGING BUILDS ACROSS THE AREA.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
DRY WEATHER IS FORECAST FOR THE EXTENDED PERIOD AS A SURFACE RIDGE
BUILDS INTO THE UPPER OH VALLEY AND MOVES EAST ACROSS THE REGION
THROUGH THE END OF THE WEEK. TEMPERATURES WILL REMAIN A FEW DEGREES
ABOVE NORMAL FOR THE PERIOD.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
SURFACE LOW PRESSURE OVER NORTHERN VA WILL TRACK SLOWLY EASTWARD
TONIGHT AND OFF THE MID ATLANTIC COAST SUNDAY. MVFR CEILINGS WILL
CONTINUE TO PREDOMINATE AT MOST TERMINALS THIS AFTERNOON THROUGH
EARLY TONIGHT...WITH CEILINGS AND VISIBILITIES OCCASIONALLY LOWERING
TO IFR IN AREAS OF RAIN AND FOG. PREVAILING CEILINGS ARE FORECAST TO
LOWER TO GENERALLY IFR AFTER 06Z TONIGHT WITH STILL SOME AREAS OF
VISIBILITIES LESS THAN 3SM IN RAIN AND FOG.

SURFACE WINDS WILL OCCASIONALLY GUST TO 20KT AT TERMINALS WEST OF
THE MOUNTAINS THROUGH EARLY THIS EVENING...WITH GUSTS TO 30KT AT
KLBE AND KDUJ. WINDS SHOULD SLOWLY DECREASE AFTER 01Z.

CONDITIONS ARE EXPECTED TO GRADUALLY IMPROVE AS PRECIPITATION TAPERS
TO SCATTERED SHOWERS BY LATE SUNDAY. MVFR CEILINGS WILL LIKELY
PERSIST INTO MONDAY AS LOW LEVEL MOISTURE REMAINS OVER THE REGION
BEHIND THE DEPARTING LOW.

HIGH PRESSURE WILL BEGIN TO BUILD IN FROM THE NORTHWEST ON MONDAY
NIGHT...BRINGING DRIER AIR INTO THE REGION. GENERALLY VFR WEATHER IS
EXPECTED THROUGH THURSDAY.

&&

.HYDROLOGY...
FLOOD WATCHES FOR STREAMS AND CREEKS REMAIN IN EFFECT ACROSS THE
UPPER OHIO VALLEY THROUGH THE WEEKEND. RIVER FLOOD WATCHES OR
WARNINGS REMAINS IN EFFECT FOR SEVERAL POINTS ON THE LARGER RIVERS.

WITH THE SOIL HAVING BEEN SATURATED FOR DAYS NOW...CONTINUED SNOW
MELT AND ANY RAINFALL TONIGHT INTO SUNDAY WILL IMMEDIATELY RUNOFF.
DESPITE ALL THE SNOW MELT...THE SNOW PACK STILL IS FAIRLY DEEP
ACROSS THE HIGHER MOUNTAINS...SO RUNOFF WILL CONTINUE AS
TEMPERATURES ARE EXPECTED TO STAY ABOVE FREEZING MOST OF THE TIME
THROUGH SUNDAY. RAIN AMOUNTS THROUGH SUNDAY WILL BE GENERALLY 0.10
INCHES OR LESS IN THE SOUTH AND UP TO 0.30 INCHES IN THE NORTH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH SUNDAY EVENING FOR MDZ001.
OH...FLOOD WATCH THROUGH SUNDAY EVENING FOR OHZ039>041-048>050-
     057>059-068-069.
PA...FLOOD WATCH THROUGH SUNDAY EVENING FOR PAZ007>009-013>016-
     020>023-029>032.
WV...FLOOD WATCH THROUGH SUNDAY EVENING FOR WVZ001>004-012-021>023-
     041.

&&
Hazardous weather outlook, Mar 13, 3:00 AM EST, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
300 AM EST SAT MAR 13 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
300 AM EST SAT MAR 13 2010

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Armstrong

When
March 13, 7:51 PM EST to 10:00 PM EST
Where
Armstrong County, 0.17 mi NNE of Apollo to 0.19 mi NE of Apollo
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.582, -79.568

Emergency management reported Kiski Ave closed in Apollo due to flooding.

Flood, Indiana

When
March 13, 7:51 PM EST to 10:00 PM EST
Where
Indiana County, 0.72 mi SW of Pine Flats to 0.83 mi SSW of Pine Flats
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.663, -78.930

Emergency management reported Wandin Road at Pine Flats closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220800, 220806.